Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 51, NWS Dodge City, KS

May 14, 2017Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 14, 2017, 6:18 PM CDT for Seward County, Stevens County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2017, 6:18 PM CDT (23:18 UTC)
Expired
May 14, 2017, 6:40 PM CDT
In force
22 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 350 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2468 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
538 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS53 KDDC 142318
SVRDDC
KSC175-189-150015-
/O.NEW.KDDC.SV.W.0051.170514T2318Z-170515T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
618 PM CDT SUN MAY 14 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Seward County in southwestern Kansas...
  Southeastern Stevens County in southwestern Kansas...

* Until 715 PM CDT

* At 618 PM CDT, a severe thunderstorm was located 6 miles south of
  Woods, or 11 miles west of Liberal, moving northeast at 20 mph.

  HAZARD...Up to Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10121 3711 10129 3731 10100 3710 10086
      3700 10110
TIME...MOT...LOC 2318Z 237DEG 16KT 3708 10115 

HAIL...1.50IN
WIND...60MPH
 
$$

HOVORKA
1 follow-up statement
733 
WWUS53 KDDC 142340
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
640 PM CDT SUN MAY 14 2017

KSC175-189-142350-
/O.CAN.KDDC.SV.W.0051.000000T0000Z-170515T0015Z/
Seward KS-Stevens KS-
640 PM CDT SUN MAY 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEWARD AND
SOUTHEASTERN STEVENS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3700 10121 3711 10129 3731 10100 3710 10086
      3700 10110
TIME...MOT...LOC 2339Z 237DEG 16KT 3713 10105 

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:00 PM CDT, 18 minutes earlier.

Area forecast discussion, May 14, 6:00 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Sun May 14 2017

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 330 PM CDT Sun May 14 2017

The mid-afternoon analysis confirmed large scale warming across the
Central Plains with many locations reaching mid to upper 80s. A very
weak front that pushed south across western Kansas earlier this
morning stalled out along a Hays to Garden City line with winds
light and variable along this corridor. Observations suggest a zone
of weak convergence along this front with 0-2.5km AGL lapse rates
reaching dry adiabatic from Elkhart to Guymon and points south and
west from there. At the nose of warm, deep boundary layer, some
incipient cumulus were developing in the central OK Panhandle.
Cumulus should continue to develop along the convergence axis with
the boundary starting to slowly lift back north through early
evening. HRRR and HRRRX indicate potential for isolated to widely
scattered convection just about anywhere along this convergence axis
across SW KS into the panhandles, worthy of some 20 POPs. Any
convection should be mainly diurnal, and thus expected to decay an
hour or two after sunset. The CAPE/Shear environment is only
marginally favorable for supercell structures, and even the 1500-
2000 J/kg CAPE will not likely be fully realized given the very weak
upper level forcing for ascent. Nevertheless, a wind gust to 60 mph
and hail up to half dollar size is possible from the strongest
isolated storm.

South winds will continue through the night as we remain in the
southwest flow pattern aloft. Winds in the 10 to 15 mph range
through the night should help keep temperatures fairly mild, with
lows in the lower to mid 60s just about everywhere.

As we head into Monday, the upper level ridge axis will continue to
move farther away from our region with stronger southwest flow in
the mid-upper troposphere. 500/250mb winds will become 40/50 knots
respectively vs. the 30/35 knots we are seeing this afternoon.
Improved moisture will also lead to higher SBCAPE by late afternoon
with surface dewpoints in the upper 50s to near 60 east of the
dryline. Speaking of the dryline itself, it should become a bit
better defined with stronger southwesterly momentum. The dryline is
expected to sharpen up along roughly a Guymon to Garden City to
Scott City line by late afternoon. Locations along the dryline that
see strongest convergence should see surface-based convective
initiation in the 21-23z time frame. The CAPE/Shear profile tomorrow
will be quite a bit improved with stronger flow at all levels of the
troposphere and SBCAPE reaching 2000-2500 J/kg all up and down the
dryline. Dryline convective mode would favor supercell storms, but
as mentioned earlier, it is difficult to determine right now where
along the dryline the supercells will develop and track. There may
be two or three spaced widely apart from west central KS into the
southern Texas Panhandle. Nevertheless, will be carrying some 30-40
POPs east of the dryline late tomorrow afternoon into the evening
hours. Remember, mature supercell storms can produce 2+ inch
diameter hail, 70+ mph winds, and even tornadoes -- although the
hail component would be the greatest concern as it appears now.

.LONG TERM...(Monday night through Sunday)
Issued at 330 PM CDT Sun May 14 2017

Tuesday will likely be an active severe weather day across much of
the southwestern KS through southwest Texas corridor. Global models
show a surface low deepening down to 990-992mb with enhanced
downslope momentum south of the low and along/west of the dryline.
The dryline by late afternoon should extend along a line from
roughly Hill City to Dodge City to Canadian, TX. Good convergence
along the dryline should support aggressive surface based
convection. 500/250mb flow will increase even more to the tune of
50/75 knots, respectively. The shear profile puts convective mode
well into supercell category and when you add in the low level
moisture factor, the CAPE/Shear combination would support longer
lived supercell storms, potentially capable of high end severe
weather, including tornadoes, from west central KS and points south.

As we head deeper into the work week, the forecast becomes more
difficult regarding severe weather risk. The initial storm system
Tuesday is stronger and farther south than previously expected, and
this will play into the forecast Wednesday-Thursday. On Wednesday,
The Pacific Cold front (acting dryline) will push way east into far
eastern KS/OK as west winds surge dry air into our region. Drier air
will preclude thunderstorm activity Wednesday as west winds prevail.
That said, as the first low lifts out, some wrap-around moisture may
clip the Hays area through the afternoon hours, although this should
be more showery in nature vs. thunderstorms.

Right on the heels of this first storm is a much larger system,
allowing for aggressive cyclogenesis again on the High Plains by
Thursday. This storm, however will be working with dry air across
southwest KS all day Thursday. It will take significant cyclogenesis
and backing of low level winds to bring the moisture back northwest
into southwest KS. For this reason, there is a bit lower confidence
this forecast cycle, as far as how far northwest significant severe
weather will reach into the southwest KS region. The evening hours
Thursday will be very critical, because this is the time frame when
low level moisture can come roaring back northwest as winds back
around to the southeast. The GFS and ECMWF both show lower 60s
dewpoints pulling back as far west as a U283 corridor during the
early evening hours. The cyclogenetic environment with significant
low level wind shear would support tornadic supercell storms
Thursday evening, particularly south of the Arkansas River and east
of U283.

Global models are now showing the large upper low will remain quasi-
stationary through Friday, so that another round of severe weather
could impact western Kansas Friday. These solutions are slower and
farther west than before, putting more of western Kansas in a threat
for severe weather. This entire trough will not push east of
southwest Kansas until sometime late Saturday, now, per the ECMWF.
If this is the case, then even an early afternoon strong/severe
weather threat cannot be ruled out. Also, if the ECMWF is any decent
guidance at all, much of southern and western Kansas should see
quite a bit more rain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 600 PM CDT Sun May 14 2017

VFR expected to prevail at all airports through Monday. Convection
currently SW of GCK and west of LBL is expected to weaken this
evening with little impact on aviation. Widespread low level wind
shear is expected after 03z as low level jet once again increases
850 mb winds to near 50 kts. After 15z Mon, strong south winds
will impact aviation at all airports, averaging 25-35 kts. Expect
convection to redevelop along the dryline around 00z Tue, along a
GCK-LBL line. Mentioned CB/VCTS for these TAFs at the end of the
TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  90  63  84 /  20  20  40  40
GCK  62  91  61  85 /  20  30  30  20
EHA  60  89  57  84 /  10  20  10  10
LBL  64  90  61  86 /  20  30  30  30
HYS  64  91  65  86 /  10  10  30  30
P28  64  90  65  83 /   0  10  10  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Turner
Hazardous weather outlook, May 14, 4:47 AM CDT, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
447 AM CDT Sun May 14 2017

KSZ030-031-043>046-061>066-074>081-084>090-151000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
447 AM CDT Sun May 14 2017 /347 AM MDT Sun May 14 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated thunderstorms may develop late this afternoon
and evening. If storms develop then isolated damaging wind gusts
in excess of 60 mph are possible.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

There are chances for severe thunderstorms Monday, Tuesday,
Thursday and Friday. Large hail and damaging winds are
possible Monday. Very large hail, damaging winds and tornadoes
are possible Tuesday, Thursday and Friday.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  No hazards

* Thursday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 14, 4:38 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
438 PM CDT SUN MAY 14 2017

KSZ085-142200-
Stevens KS-
438 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STEVENS COUNTY UNTIL 500
PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Hough, or 14 miles south of Hugoton, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hugoton.

LAT...LON 3718 10142 3717 10112 3700 10123 3700 10150
TIME...MOT...LOC 2137Z 217DEG 25KT 3697 10141

TATRO
Special weather statement, May 14, 5:01 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT SUN MAY 14 2017

KSZ085-086-142245-
Seward KS-Stevens KS-
501 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD AND STEVENS
COUNTIES UNTIL 545 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Hugoton, moving northeast at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hugoton and Woods.

LAT...LON 3700 10143 3710 10145 3728 10153 3733 10097
      3700 10107
TIME...MOT...LOC 2200Z 220DEG 35KT 3709 10130

TATRO
Local storm report, May 14, 5:40 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT SUN MAY 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             4 W MOSCOW              37.33N 101.28W
05/14/2017  E1.50 INCH       STEVENS            KS   TRAINED SPOTTER

&&

GT
Special weather statement, May 14, 5:42 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
542 PM CDT SUN MAY 14 2017

KSZ085-086-142345-
Seward KS-Stevens KS-
542 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHEASTERN GRANT...
EASTERN STEVENS AND SOUTHEASTERN HASKELL COUNTIES UNTIL 645 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Hugoton, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Liberal, Hugoton, Kismet, Moscow, Cave, Woods and Arkalon Park.

LAT...LON 3700 10129 3706 10139 3739 10123 3739 10077
      3738 10074 3716 10066 3700 10110
TIME...MOT...LOC 2242Z 219DEG 19KT 3707 10125

HOVORKA
Local storm report, May 14, 5:50 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT SUN MAY 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             5 WNW MOSCOW            37.36N 101.28W
05/14/2017  E1.50 INCH       STEVENS            KS   PUBLIC

            ESTIMATED PING PONG TO CLOSE TO GOLF BALL
            SIZED HAIL.

&&

GT
Local storm report, May 14, 6:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT SUN MAY 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             5 ENE HICKOK            37.58N 101.14W
05/14/2017  E1.00 INCH       GRANT              KS   PUBLIC

            MOSTLY NICKELS WITH A FEW HAIL STONES UP TO
            A QUARTER.

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:38 PM CDTSpecial Weather StatementDDCStevens22 min
May 14, 5:01 PM CDTSpecial Weather StatementDDCStevens44 min
May 14, 5:13 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens47 min
May 14, 5:42 PM CDTSpecial Weather StatementDDCSeward, Stevens63 min
May 14, 5:57 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny48 min
May 14, 6:40 PM CDTSpecial Weather StatementDDCSeward65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.